Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2012, 12:33 AM EST for Pike County, Spencer County, Warrick County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2012, 12:33 AM EST (05:33 UTC)
- Expired
- Jan 23, 2012, 1:00 AM EST
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Pike County, IN, Spencer County, IN, Warrick County, IN
The radar
The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 12:43 AM EST | TSTM WND GST 58 | Chandler, IN | |
| Jan 23, 12:48 AM EST | TSTM WND GST 58 | Chandler, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 8:28 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
902
WUUS53 KPAH 230533
SVRPAH
INC125-147-173-230600-
/O.NEW.KPAH.SV.W.0020.120123T0533Z-120123T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1133 PM CST SUN JAN 22 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PIKE COUNTY IN SOUTHWEST INDIANA...
NORTHERN SPENCER COUNTY IN SOUTHWEST INDIANA...
WARRICK COUNTY IN SOUTHWEST INDIANA...
* UNTIL MIDNIGHT CST.
* AT 1131 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LYNNVILLE TO NEWBURGH...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
BOONVILLE...FOLSOMVILLE...DALE...SANTA CLAUS...TENNYSON AND
GENTRYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3815 8679 3792 8736 3794 8740 3820 8734
3820 8732 3830 8731 3835 8706 3821 8706
3821 8678
TIME...MOT...LOC 0533Z 254DEG 43KT 3822 8727 3793 8734
WIND...HAIL 60MPH <.50IN
$$1 follow-up statement
126
WWUS53 KPAH 230553
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CST SUN JAN 22 2012
INC125-230602-
/O.CAN.KPAH.SV.W.0020.000000T0000Z-120123T0600Z/
PIKE IN-
1153 PM CST SUN JAN 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
SOUTHWEST INDIANA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3815 8679 3796 8727 3823 8715 3823 8706
3821 8706 3821 8678
TIME...MOT...LOC 0552Z 254DEG 43KT 3821 8700 3803 8708
$$
INC147-173-230600-
/O.CON.KPAH.SV.W.0020.000000T0000Z-120123T0600Z/
SPENCER IN-WARRICK IN-
1153 PM CST SUN JAN 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WARRICK AND NORTHERN SPENCER COUNTIES IN SOUTHWEST INDIANA UNTIL
MIDNIGHT CST...
AT 1149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DALE TO 8 MILES SOUTH OF FOLSOMVILLE...MOVING EAST AT 50 MPH.
IN ADDITION...AT 1130 PM...60 MPH WINDS WERE REPORTED BY A SPOTTER
IN CHANDLER WITH THESE STORMS.
LAT...LON 3815 8679 3796 8727 3823 8715 3823 8706
3821 8706 3821 8678
TIME...MOT...LOC 0552Z 254DEG 43KT 3821 8700 3803 8708
WIND...HAIL 60MPH <.50IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 5:45 PM EST, 6 hours 48 minutes earlier.
Area forecast discussion, Jan 22, 5:45 PM EST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CST SUN JAN 22 2012 A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS. AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE WIDESPREAD. LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE 50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL. MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST /SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING. SHOULD BE A BREAK IN THE PRECIP MON AND TUE WITH TEMPS IN THE 40S AND 50S. HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN. THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR NORTH OF THE LOW. && .AVIATION... VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT. UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3 HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP KPAH TO KOWB REGIONS. WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
Hazardous weather outlook, Jan 22, 1:16 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1216 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST OF THE REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS. RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT AND 3AM. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE DETAILS ON THIS UPCOMING OVERNIGHT EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING INTO THE EARLY OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.
In the hours before
Local storm report, Jan 23, 12:16 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1116 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND GST 5 E MURRAY 36.61N 88.23W
01/22/2012 M60 MPH CALLOWAY KY TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED WITH THIS STORM.
&&
SMITTYSpecial weather statement, Jan 23, 12:18 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1118 PM CST SUN JAN 22 2012 INZ081-082-085>088-KYZ008>022-230630- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...BENTON...MURRAY...MARION... EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON 1118 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST INDIANA AND WEST KENTUCKY THROUGH 1215 AM... AT 1115 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR PRINCETON INDIANA TO MURRAY KENTUCKY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AROUND 65 MPH...WITH THE OVERALL LINE MOVING EAST AROUND 30 MPH. SCATTERED STORMS CONTINUED TO DEVELOP OUT AHEAD OF THE MAIN LINE. THE STRONGEST STORMS WITHIN THE ACTIVITY THROUGH 1215 AM WILL BE CAPABLE OF WIND GUSTS 50 TO 60 MPH...AND PEA TO DIME SIZE HAIL AS THE ACTIVITY SPREADS ACROSS THE AREA. THE ENVIRONMENT REMAINS FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF LARGER HAIL...WINDS IN EXCESS OF 60 MPH...AND POSSIBLY A BRIEF TORNADO OR TWO. AS A RESULT...A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR EASTERN THIRD OF THE QUAD STATE REGION. BRIEF TORRENTIAL RAINFALL MAY ALSO PRODUCE LOCAL WATER PROBLEMS FOR A SHORT TIME. STAY TUNED FOR LATER STATEMENTS AND WARNINGS VIA NOAA WEATHER RADIO OR LOCAL MEDIA. JP
Local storm report, Jan 23, 12:22 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST EQUALITY 37.74N 88.34W
01/22/2012 M60 MPH GALLATIN IL PUBLIC
LATE REPORT.
&&
SMITTYLocal storm report, Jan 23, 12:28 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM TSTM WND GST EVANSVILLE 37.98N 87.54W
01/22/2012 M48 MPH VANDERBURGH IN ASOS
MEASURED AT THE REGIONAL AIRPORT.
&&
SMITTYLocal storm report, Jan 23, 12:31 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST NEWBURGH 37.95N 87.40W
01/22/2012 M51 MPH WARRICK IN TRAINED SPOTTER
&&
SMITTYLocal storm report, Jan 23, 12:32 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST PETERSBURG 38.49N 87.28W
01/22/2012 M50 MPH PIKE IN TRAINED SPOTTER
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:40 PM EST | Areal Flood Advisory | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 3 hr |
| Jan 22, 11:47 PM EST | Severe Thunderstorm Warning | PAH | Gibson, Posey | 28 min |
| Jan 23, 12:11 AM EST | Severe Thunderstorm Warning | PAH | Gibson, Pike, Posey, Vanderburgh, Warrick | 34 min |
| Jan 23, 12:30 AM EST | Severe Thunderstorm Warning | PAH | Spencer | 45 min |
| Jan 23, 11:50 AM EST | River Flood Warning | PAH | Gibson, Posey | 16 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.